Does Insulin Cause Equine Laminitis?

A veterinarian explains the relationship between high insulin and laminitis in horses.
Share
Favorite
Close

No account yet? Register

ADVERTISEMENT

laminitis
Horses have changes in their feet within 12 hours of an insulin spike. | Photo Courtesy Dr. Amy Rucker

High insulin levels can cause laminitis. Dianne McFarlane, DVM, PhD, Dipl. ACVIM, professor and chair of the University of Florida’s Department of Large Animal Clinical Sciences, in Gainesville, said if a healthy horse has an insulin spike, changes in their feet can occur within 12 hours. In three days, the horse’s feet will become sore. Researchers have not yet pinpointed how this happens in the foot, but they have proven direct correlation between laminitis and blood insulin levels.

This podcast is an excerpt of our Ask The Horse Live podcast, “Understanding Equine Insulin Resistance.” Listen to the full recording here.

About the Expert:

Dianne McFarlane

Dr. Dianne McFarlaneDianne McFarlane, DVM, PhD, Dipl. ACVIM, is a professor and chair of the University of Florida’s Department of Large Animal Clinical Sciences, in Gainesville. She has studied equine aging and age-related diseases for more than 20 years. She is most recognized for her work in equine endocrine diseases, including pituitary pars intermedia dysfunction and equine metabolic syndrome. McFarlane received her DVM from the University of California, Davis, School of Veterinary Medicine. She then completed a large animal internship at the University of Georgia, followed by a residency in equine internal medicine at North Carolina State University. McFarlane completed her PhD at the Atlantic Veterinary College, on Prince Edward Island, Canada, where she investigated the cause of equine pituitary pars intermedia dysfunction.

Share

Written by:

Related Articles

Stay on top of the most recent Horse Health news with

FREE weekly newsletters from TheHorse.com

Sponsored Content

Weekly Poll

sponsored by:

What do you think: Can pituitary pars intermedia dysfunction (PPID) be managed by medication alone?
109 votes · 109 answers

Readers’ Most Popular

Sign In

Don’t have an account? Register for a FREE account here.

Need to update your account?

You need to be logged in to fill out this form

Create a free account with TheHorse.com!